Alert archive / South Carolina / Lake Wind Advisories in 2024

Lake Wind Advisory 21, NWS Columbia, SC

December 4, 20245 counties in Georgia; 18 counties in South Carolina

NWS Columbia, SC issued this lake wind advisory at Dec 4, 2024, 3:03 AM EST for 5 counties in Georgia; 18 counties in South Carolina. It took effect at Dec 5, 2024, 1:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2024, 3:03 AM EST (08:03 UTC)
In effect from
Dec 5, 2024, 1:00 AM EST
Expired
Dec 5, 2024, 4:00 PM EST
In force
15 hr
Issued by
NWS Columbia, SC
All 23 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2024-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2024-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WWUS72 KCAE 040803
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
303 AM EST Wed Dec 4 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-042115-
/O.NEW.KCAE.LW.Y.0021.241205T0600Z-241205T2100Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Springfield, West Columbia, St. Matthews,
Orangeburg, McCormick, Augusta, Blackville, Seven Oaks, Winnsboro
Mills, Newberry, Elgin, Winnsboro, Columbia, Lancaster,
Edgefield, Lugoff, Manning, Bamberg, Lincolnton, Denmark,
Brookdale, Bowman, Murphys Estates, Oak Grove, Branchville,
Carolina Commons Shopping Center, Summerton, Waynesboro, Neeses,
North, Batesburg-Leesville, Van Wyck, Cheraw, Andrew Jackson
State Park, Barnwell, Santee, Camden, Aiken, Sumter, Pageland,
Clarks Hill, Red Bank, Thomson, Indian Land, Lancaster Mill,
Cayce, North Augusta, Evans, Community of Almond Glen, Johnston,
Lexington, Elloree, Holly Hill, Springdale, Eutawville, Martinez,
Ridge Spring, Bishopville, Williston, and Saluda
303 AM EST Wed Dec 4 2024

...LAKE WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST THURSDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 30 mph expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 1 AM to 4 PM EST Thursday.

* IMPACTS...Strong winds and rough waves on area lakes will create 
  hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds 
and rough waves can overturn small craft.

&&

$$

AWP
3 follow-up statements
274 
WWUS72 KCAE 041908
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
208 PM EST Wed Dec 4 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-051100-
/O.CON.KCAE.LW.Y.0021.241205T0600Z-241205T2100Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Aiken, Lancaster, Columbia, Red Bank,
Edgefield, Brookdale, Thomson, Community of Almond Glen, Bowman,
Eutawville, West Columbia, North, Blackville, St. Matthews,
Lancaster Mill, Sumter, Cayce, Winnsboro Mills, McCormick,
Martinez, Bamberg, Indian Land, Manning, Springfield,
Branchville, Elloree, Denmark, Bishopville, Saluda,
Batesburg-Leesville, Orangeburg, Lugoff, Newberry, Barnwell,
Ridge Spring, Lexington, Andrew Jackson State Park, Evans,
Williston, Neeses, Camden, Johnston, Seven Oaks, Pageland,
Murphys Estates, Summerton, Springdale, Augusta, Cheraw, Van
Wyck, Winnsboro, Oak Grove, Lincolnton, North Augusta,
Waynesboro, Santee, Carolina Commons Shopping Center, Holly Hill,
Elgin, and Clarks Hill
208 PM EST Wed Dec 4 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 4 PM EST 
THURSDAY...

* WHAT...West winds 15 to 25 mph with gusts around 30 mph expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 1 AM to 4 PM EST Thursday.

* IMPACTS...Strong winds and rough waves on area lakes will create 
  hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds 
and rough waves can overturn small craft.

&&

$$

CRL
666 
WWUS72 KCAE 050609
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
109 AM EST Thu Dec 5 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-052100-
/O.CON.KCAE.LW.Y.0021.000000T0000Z-241205T2100Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Brookdale, Community of Almond Glen,
Winnsboro, Lincolnton, Elgin, Lancaster, Lancaster Mill, Cheraw,
Oak Grove, North, McCormick, Sumter, Summerton, Saluda, Evans,
Batesburg-Leesville, Aiken, Elloree, West Columbia, Bamberg,
Murphys Estates, Clarks Hill, Augusta, St. Matthews, Red Bank,
Manning, Springfield, Waynesboro, Bowman, Branchville, Thomson,
Ridge Spring, Blackville, Orangeburg, Williston, Pageland,
Bishopville, Barnwell, Denmark, Santee, Eutawville, Lexington,
Johnston, Neeses, Columbia, Van Wyck, Holly Hill, Andrew Jackson
State Park, Indian Land, Springdale, Martinez, North Augusta,
Edgefield, Winnsboro Mills, Carolina Commons Shopping Center,
Camden, Newberry, Seven Oaks, Cayce, and Lugoff
109 AM EST Thu Dec 5 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS 
AFTERNOON...

* WHAT...West winds 15 to 25 mph with gusts up to 35 mph expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Strong winds and rough waves on area lakes will create 
  hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds 
and rough waves can overturn small craft.

&&

$$

CJR
206 
WWUS72 KCAE 052053
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
353 PM EST Thu Dec 5 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-052200-
/O.EXP.KCAE.LW.Y.0021.000000T0000Z-241205T2100Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Carolina Commons Shopping Center,
Martinez, Van Wyck, Branchville, Ridge Spring, Neeses,
Lincolnton, Batesburg-Leesville, Santee, Cheraw, Elgin,
Williston, Edgefield, Camden, Johnston, Newberry, Clarks Hill,
McCormick, Red Bank, St. Matthews, Bamberg, Elloree, Barnwell,
Pageland, West Columbia, Aiken, Springfield, Denmark, Community
of Almond Glen, Bishopville, North Augusta, Andrew Jackson State
Park, Indian Land, Winnsboro Mills, Murphys Estates, Sumter,
Waynesboro, Lancaster, Columbia, Saluda, Summerton, Bowman,
Blackville, Lancaster Mill, North, Augusta, Evans, Eutawville,
Orangeburg, Manning, Springdale, Oak Grove, Thomson, Lugoff,
Brookdale, Holly Hill, Cayce, Winnsboro, Seven Oaks, and
Lexington
353 PM EST Thu Dec 5 2024

...LAKE WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

Winds continue to diminish this afternoon. However, some isolated 
wind gusts of between 25 and 30 mph are possible through 6 pm.

$$

BC

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Dec 4, 12:45 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Dec 4, 12:45 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1245 AM EST Wed Dec 4 2024

.SYNOPSIS...
An arctic air mass will settle over the area today with below
normal temperatures likely into Wednesday. Thursday will be
breezy with near normal temperatures before a dry cold front
moves through and temperatures fall again. Forecast confidence
decreases late this weekend and into early next week when a
pattern change may bring a period of unsettled weather to the
region.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Key Message(s):

- Unusually cold temperatures though tonight.

Another cold night is in store across the area as a modified
arctic airmass settles into the southeast. While we won't get
cold enough to reach record levels (which is 16 in both AGS and
CAE), it'll still be cold enough where your typical cold
protection actions will be appropriate. Early this evening,
temps and dew points are running just a hair above forecast, so
I made a slight adjustment upward to the hourly temp forecast
overnight, but nothing overly noticeable.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
Key Message(s):

- Warmer and breezy on Wednesday ahead of next cold front
- Windy and turning colder again by Thursday.

After a very cold start on Wednesday, surface high pressure will
shift offshore as a potent upper low dives southeastward into the
Great Lakes region. This will create a southerly flow to develop
under mostly sunny skies which should support warmer temperatures
with highs in the upper 40s to mid 50s, although still below normal.

The upper trough will dig further southeast across the Ohio Valley
into New England Wednesday night into Thursday which will push a
cold front through the forecast area Thursday afternoon into
evening. Ahead of the approaching frontal boundary, warm advection
and a mixed boundary layer should support milder overnight lows,
likely occurring early around midnight Wednesday night in the mid to
upper 30s with temperatures likely rising into the 40s during the
predawn hours Thursday. Guidance suggests a strong 850mb jet around
50-60 knots and ensemble situational awareness table (ESAT) shows
anomalously strong, 99th percentile 700/850mb winds, so expect
breezy conditions Wednesday night continuing into the day Thursday
as the cold front approaches. A Lake Wind Advisory is probably going
to be needed but a wind advisory cannot be ruled out although
confidence is not high enough at this time that criteria winds will
be mixing to the surface.

Moisture will be increasing ahead of the frontal boundary with PWATs
rising to around 0.6-0.7 inches but forcing along the front is
limited and west/northwesterly flow quickly develops with
downsloping flow which will limit rainfall chances. Hi-res guidance
suggests measurable rainfall will remain to our west and will
continue with a dry forecast at this time. Temperatures ahead of the
front should be mild with highs ranging from the upper 50s west to
the lower 60s east. Strong cold advection expected Thursday night as
another strong high pressure system builds into the forecast area.
Expect lows to be in the lower to mid 20s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Key Message(s):

- Dry weather and warming trend Friday into Sunday.
- Increasing chances of rain early next week though details remain
uncertain.

Despite some uncertainty in guidance during this period, a
transition to a more unsettled pattern appears likely late weekend
into early next week.

At the beginning of the extended forecast period ensemble consensus
depicts a split flow upper level pattern with an upper trough over
New England and the Great Lakes region and a cutoff low over AZ/NM
with upper level ridging along the west coast. Surface high pressure
will build over the Carolinas on Friday with cold advection
returning temperatures to below normal again with highs expected in
the 40s. A gradual warming trend is expected over the weekend as
500mb heights remain northwesterly on Saturday but back more
westerly by Sunday combined with air mass modification and the
surface high shifting offshore by Sunday allowing for southerly low
level flow. Highs are expected to be about a category warmer each
day over the weekend with highs in the low to mid 50s on Saturday
and mid 50s to around 60 on Sunday. A dry forecast is expected to
continue through Sunday.

More uncertainty with the forecast early next week as GEFS/ENS
ensembles differ on the timing of how the cutoff low over the
southwest is picked up and evolves in the overall upper flow pattern
with the GEFS being more progressive and less amplified compared to
the ENS. The resulting sensible weather for our area is increased
chances of rain early next week but timing remains uncertain as does
the amount of potential rainfall. Will continue to show increasing
chances of rain early next week but keep pops in the chance range
this far out until details are better resolved. Higher confidence in
warmer above normal temperatures Monday and Tuesday with a continued
warming trend as southerly/southwesterly flow is expected.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions continue through the TAF period.

Dry high pressure ridge over the area this morning will move to
the southeast by this afternoon. The pressure gradient will
tighten a bit by the afternoon and southwest winds will
increase to 10 to 15 knots with perhaps a few higher gusts. Mid
level moisture is expected to increase by 00z Thursday ahead of
a frontal boundary moving east of the Mississippi river.
Southwest winds will continue into the evening.

EXTENDED AVIATION OUTLOOK...Low-level wind shear possible
Wednesday night ahead of a cold front. Otherwise, no significant
impacts to aviation expected.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

Nearby

Lake Wind Advisories in South Carolina, 2024Lake Wind Advisories in Georgia, 2024Every lake wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.